Illinois, 2006

Hail and Damaging Wind in Illinois, July 20, 2006

July 20, 2006 · NWS ILX · 3 events in 3 counties and zones

2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 20, 2:47 PM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Jul 20, 2:47 PM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
347 PM CDT THU JUL 20 2006

.DISCUSSION...
MAIN CONCERNS DEAL WITH SEVERE CHANCES LATE THIS AFTERNOON AND
TONIGHT...THEN STORM CHANCES ON FRIDAY AND FRIDAY NIGHT. MODEL
DIFFERENCES CONTINUE WITH RESPECT TO CONVECTIVE INITIATION
TONIGHT...AS WELL AS THE PLACEMENT OF THE SURFACE FRONT FOR FRIDAY
AND FRIDAY NIGHT. OUR 18Z SOUNDING SHOWED THE MODELS ARE A BIT
AGGRESSIVE WITH THE INSTABILITY IN CENTRAL IL. FARTHER WEST...WHERE
THERE WAS BETTER SUN...AND MORE MOISTURE CONVERGENCE AHEAD OF THE
SURFACE FRONT...CAPES ARE MORE IN LINE WITH NAM-WRF AND RUC. AFTER
DISCUSSION THE CONDITIONS WITH SPC... WILL TRY TO LEAN TOWARD
SATELLITE TRENDS AND RUC FOR TONIGHT...AND HIGHLIGHT CONVECTION IN
OUR W AND S ZONES. AFTER THAT... NAM-WRF SEEMS IN BETTER AGREEMENT
WITH CANADIAN GLOBAL...AND WILL LEAN THAT WAY FOR DETAILS THROUGH
MID TERM.

SHORT TERM...TONIGHT THROUGH SUNDAY
THE SURFACE FRONTAL BOUNDARY IS MAKING PROGRESS TO THE SOUTHEAST
ACROSS WEST CENTRAL ILLINOIS. A SURFACE LOW IS BECOMING MORE
APPARENT IN THE LATEST SURFACE ANALYSIS IN SE IOWA. THE WHOLE
SYSTEM IS EXPECTED TO DROP SE ACROSS OUR CWA. LOOKING ALOFT...THERE
ISNT AN OBVIOUS H5 SHORTWAVE SHOWING UP IN THE WATER VAPOR THAT
WILL INTERACT WITH THE SYSTEM...BUT RUC FORECASTS ARE INDICATING A
VORT AXIS WILL ACCOMPANY THE SYSTEM TONIGHT. OUR SE AREA SHOULD
SEE THE CONVECTION ARRIVE SOMETIME LATE THIS EVENING OR AFTER
MIDNIGHT.

AN AREA OF ENHANCED CUMULUS IS FORMING IN OUR W ZONES...IN AN
AREA OF MOISTURE CONVERGENCE AHEAD OF THE FRONT. SPC ANALYZED AND
AREA OF MLCAPES OF 2000-3000 IN THAT AREA. EXPECT STORMS TO BEGIN
BY 4 PM... WITH A WATCH POSSIBLE AROUND THAT TIME AS WELL.

HAVE INCREASED POPS ACROSS THE ENTIRE CWA THIS EVENING...AND KEPT
THE AFTER MIDNIGHT PORTION CONFINED TO THE SE HALF OF THE CWA.
CORFIDI VECTORS SHOW A MORE PRONOUNCED SE MOVEMENT WITH SUPERCELLS
TONIGHT... AND THE PROGRESS OF THE FRONT INDICATES THE BULK OF THE
CONVECTION SHOULD MOVE INTO OUR SE ZONES BY MIDNIGHT.

FOR FRIDAY...IT APPEARS THE SURFACE BOUNDARY WILL DROP SOUTH OF
OUR CWA...BUT AN APPROACHING H5 SHORTWAVE FOR LATE AFTERNOON AND
OVERNIGHT WILL BRING A CHANCE OF SHOWERS AND STORMS. THE STRENGTH
OF AN EMBEDDED SHORTWAVE IN THE TROUGH ACROSS MISSOURI WILL
PRIMARILY AFFECT OUR W AND S AREAS THROUGH SATURDAY MORNING. THE
GRIDS ALREADY HAD A GOOD HANDLE ON THAT.

DESPITE THE LOWER DEWPOINT AIR AND COOLER CONDITIONS...SUNDAY
SHOWS ANOTHER WAVE COMING TOWARD OUR CWA...AND IT HAS BEEN
CONSISTENT IN THE PAST 3 RUNS OF THE GFS AND NAM. I ONLY ADDED 20
POPS FOR THE STORMS FOR NOW.

LONG TERM...MONDAY THROUGH THURSDAY...
MOSTLY DRY CONDITIONS WILL PERSIST...BUT A WARMING TREND IS
INDICATED AND WE SHOULD RETURN TO HIGHS IN THE LOWER 90S BY MID
WEEK. TUESDAY AND WEDNESDAY HAVE INDICATIONS OF A FEW STORMS DUE
TO WEAK SHORTWAVES IN THE NORTHWEST FLOW... BUT ONLY MENTIONED 20
POPS FOR THOSE DAYS AS WELL.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ILZ040-ILZ047-
ILZ048-ILZ049-ILZ050-ILZ051-ILZ052.

&&

SHIMON
Hazardous weather outlook, Jul 20, 10:31 AM CST, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1131 AM CDT THU JUL 20 2006

ILZ027>031-036>038-041-211200-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-MASON-
1131 AM CDT THU JUL 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AS A COLD FRONT INTERACTS WITH A VERY UNSTABLE ATMOSPHERE THIS
AFTERNOON...ADDITIONAL THUNDERSTORMS WILL DEVELOP AND THOSE COULD
BECOME SEVERE WITH THE PRIMARY THREAT ONCE AGAIN BEING STRAIGHT
LINE WIND DAMAGE AND POSSIBLY SOME HAIL. THE SEVERE THREAT SHOULD
BEGIN TO DIMINISH ACROSS THE AREA AFTER 400 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON...PRIMARILY
FROM NOON UNTIL 400 PM.

ILZ040-047>052-211200-
SCHUYLER-CASS-MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-
1131 AM CDT THU JUL 20 2006

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 700 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HOT AND HUMID WEATHER WILL ONCE AGAIN PREVAIL ACROSS CENTRAL
ILLINOIS TODAY WITH AFTERNOON TEMPERATURES FORECAST TO CLIMB INTO
THE MIDDLE 90S. HEAT INDEX VALUES WILL BE AROUND 105 DEGREES THIS
AFTERNOON.

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS A COLD
FRONT PUSHES TOWARDS CENTRAL ILLINOIS AND INTERACTS WITH A VERY
UNSTABLE ATMOSPHERE. SEVERE STORMS WILL BE POSSIBLE DURING THE
AFTERNOON AND EARLY EVENING HOURS WITH THE PRIMARY THREAT BEING
FROM STRAIGHT LINE WIND DAMAGE AND POSSIBLY SOME HAIL. THE THREAT
FOR SEVERE THUNDERSTORMS WILL BEGIN TO DIMINISH FROM WEST TO EAST
BETWEEN 600 PM AND 900 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WEATHER DISTURBANCE WILL PASS ACROSS THE MIDWEST FRIDAY INTO
FRIDAY EVENING BRINGING WITH IT THE CHANCE FOR THUNDERSTORMS. NO
SEVERE WEATHER IS EXPECTED WITH ANY THUNDERSTORMS THAT DEVELOP
DURING THIS TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON...FROM 200 PM
UNTIL 900 PM.

ILZ042>046-053>057-061>063-066>068-071>073-211200-
LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-
CLAY-RICHLAND-LAWRENCE-
1131 AM CDT THU JUL 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HOT AND HUMID WEATHER WILL ONCE AGAIN PREVAIL ACROSS EAST CENTRAL
AND SOUTHEAST ILLINOIS TODAY WITH AFTERNOON TEMPERATURES FORECAST
TO CLIMB TO BETWEEN 90 AND 95 DEGREES. HEAT INDEX VALUES WILL BE
IN THE 100 TO 105 DEGREE RANGE THIS AFTERNOON. TEMPERATURES AND
HEAT INDICES WILL BE SLIGHTLY LOWER IN AREAS OF CONTINUOUS CLOUD
COVER...LIKELY TO BE ALONG THE ILLINOIS INDIANA BORDER.

AS A COLD FRONT SLIPS SOUTHEAST INTO THE REGION THIS AFTERNOON
AND INTERACTS WITH A VERY WARM AND UNSTABLE
ATMOSPHERE...ADDITIONAL THUNDERSTORMS WILL DEVELOP WITH AGAIN THE
PRIMARY THREAT BEING STRAIGHT LINE WIND DAMAGE AND POSSIBLY SOME
HAIL. THE THREAT FOR SEVERE STORMS WILL BEGIN TO DIMINISH FROM
NORTHWEST TO SOUTHEAST THIS EVENING...AFTER 800 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WEATHER DISTURBANCE WILL PASS ACROSS THE MIDWEST FRIDAY INTO
FRIDAY EVENING BRINGING WITH IT THE CHANCE FOR THUNDERSTORMS...MAINLY
SOUTH OF INTERSTATE 74. NO SEVERE WEATHER IS EXPECTED WITH ANY
THUNDERSTORMS THAT DEVELOP DURING THIS TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON...FROM
300 PM UNTIL 900 PM ACROSS THE ENTIRE AREA.

HJS

The radar

The Evansville,IN radar (KVWX), 118 km away, was scanning. The volume nearest the first event began at 00:06 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cass

When
July 20, 6:05 PM CST
Where
Cass County, Beardstown
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.117, -88.533

Hail, Edgar

When
July 20, 9:37 PM CST
Where
Edgar County, Paris
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.017, -90.433

Thunderstorm Wind, Effingham

When
July 20, 11:00 PM CST
Where
Effingham County, Effingham
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.617, -87.700

Several tree limbs were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521746, 5521747, 5521748.